Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 37, NWS Dodge City, KS

September 30, 20229 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Sep 30, 2022, 2:33 AM CDT for 9 counties in Kansas. It took effect at Sep 30, 2022, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 30, 2022, 2:33 AM CDT (07:33 UTC)
In effect from
Sep 30, 2022, 1:00 PM CDT
Expired
Sep 30, 2022, 8:00 PM CDT
In force
7 hr
Issued by
NWS Dodge City, KS

Counties Finney County, KS, Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 119 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-331 J/kg
Mixed-layer LCL
2563 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
384 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

768 
WWUS83 KDDC 300733
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
233 AM CDT Fri Sep 30 2022


KSZ061>063-074>076-084>086-010100-
/O.NEW.KDDC.FW.W.0037.220930T1800Z-221001T0100Z/
Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-Stevens-
Seward-
233 AM CDT Fri Sep 30 2022 /133 AM MDT Fri Sep 30 2022/

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 061, 062, 063, 074, 075, 076, 084, 085, AND 086...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 8 PM CDT this evening.

* AFFECTED AREA...In Kansas, Fire Weather Zone 061 Hamilton, 
  Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, 
  Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, 
  Fire Weather Zone 076 Haskell, Fire Weather Zone 084 Morton, 
  Fire Weather Zone 085 Stevens and Fire Weather Zone 086 Seward.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
1 follow-up statement
401 
WWUS83 KDDC 010046
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
746 PM CDT Fri Sep 30 2022


KSZ061>063-074>076-084>086-010200-
/O.EXP.KDDC.FW.W.0037.000000T0000Z-221001T0100Z/
Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-Stevens-
Seward-
746 PM CDT Fri Sep 30 2022 /646 PM MDT Fri Sep 30 2022/

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061, 062, 063,
074, 075, 076, 084, 085, AND 086...

Temperatures across western KS are cooling with the loss of
daytime heating, and as a result relative humidity is increasing.
Therefore, Red Flag criteria are no longer being met, and the Red
Flag Warning will be allowed to expire at 8 PM CDT.

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

Springer

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Sep 30, 2:09 AM CDT, 24 minutes earlier.

Area forecast discussion, Sep 30, 2:09 AM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
209 AM CDT Fri Sep 30 2022

...Updated Long Term...

.SHORT TERM...(Today and tonight)
Issued at 1214 AM CDT Fri Sep 30 2022

05Z observations are showing a trough of low pressure in eastern
Colorado leading to the continued breezy south to southeast winds
across the region and keeping temperatures in the 60s. The mixed
boundary layer should keep the overnight lows tonight a little
warmer than the lows we've had over the previous nights. In the
upper levels a weak ridge is in place over the central plains and
a large low pressure system and trough is moving into the northern
Rockies.

For today the main weather story will be the elevated fire risk
and potential red flag conditions. Surface winds will turn to the
southwest as the surface low moves into northwest Kansas. This
will usher in drier air and relative humidity values will fall to
around 15% for areas along and west of highway 83. Winds out of
the south to southwest at 15-30 mph will help to usher in warmer
air as well with 850 mb temperatures warming to 21-25 (C). What
may keep our afternoon highs down a degree or two from the warmest
ensemble forecast is the fact that a weak 700 mb shortwave will
bring in mid and high level cloudiness that could dampen some of
the diurnal heating in the afternoon. We should expect highs to
range from the mid 80s in the east to around 90 in the west.

Tonight should be another mild night as there will be mid to high
level clouds passing through and winds will stay breezy out of the
south at around 10-20 mph. With the cloud cover and well mixed
boundary layer overnight lows will fall back into the upper 50s.

.LONG TERM...(Saturday through Thursday)
Issued at 200 AM CDT Fri Sep 30 2022

Main message of the long term is the weekend will be warm and dry.
Next week we should have cooler temperatures with the possibility
of rain mainly on Tuesday.

Saturday and Sunday the upper level ridge and area of high
pressure should hang in place through the central plains. With a
trough of low pressure in eastern Colorado this should continue
the breezy south winds and allow temperatures to reach into the
middle 80s.

For early next week the upper level trough in the northern Rockies
will move into the northern plains and this should allow cooler
air to move into the central plains. The leading edge of the cold
front will move into Kansas during the day on Tuesday.
Deterministic models are showing increased cloud cover and
rainshowers developing with the frontal passage and the 700 mb
shortwave entering into central Kansas by Tuesday evening. Models
are keep the rainfall totals fairly light so this won't make much
of a dent in the drought.

The upper level trough will be a slow mover so the cooler air will
stay in place through Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1140 PM CDT Thu Sep 29 2022

VFR flight conditions for all airport terminals during this TAF
cycle. There will be mid and high level clouds for much of
southwest Kansas during the day on Friday. Winds will also stay
breezy through the time period as winds will be 15-25 kts with
higher gusts. The highest wind speeds will be between 15Z-00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  88  56  87  54 /   0   0   0   0
GCK  88  55  87  54 /   0   0   0   0
EHA  87  57  87  54 /   0   0   0   0
LBL  89  57  88  53 /   0   0   0   0
HYS  86  55  86  51 /  10   0   0   0
P28  84  55  86  50 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM this afternoon to 7 PM CDT this
evening for KSZ043-061>063-074>076-084>086.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.